Texas, 2002

Damaging Wind in Texas, July 28, 2002

July 28, 2002 · NWS MAF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 28, 12:47 PM CST, 7 hours 33 minutes earlier.

Area forecast discussion, Jul 28, 12:47 PM CST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CDT SUN JUL 28 2002

THUNDERSTORMS PERSISTED INTO THE EARLY MORNING HOURS OVERNIGHT...AND
SOME SHOWERS CONTINUED TO DEVELOP OVER THE NORTHEASTERN COUNTIES OF
THE CWA THIS MORNING.  THE 500MB RIDGE THAT WAS OVER THE SOUTHWEST
U.S. HAS WEAKENED CONSIDERABLY OVER THE PAST FEW DAYS AND HAS BEEN
REPLACED BY A BROAD WEAK TROUGH.

ISOLATED DEVELOPMENT CONTINUED TO THE EAST AND NORTHEAST OF KMAF
THROUGH THE NOON HOUR.  THERE WILL BE MOISTURE(1.56IN OF P.W. AT
KMAF)...LEFTOVER CONVECTIVE BOUNDARIES...AND A 500MB SHORTWAVE MOVING
THROUGH THE AREA TO HELP CONVECTION THIS AFTERNOON AND TONIGHT.
MESOETA SHOWING A 40KT LLJ OVERNIGHT TO SUSTAIN ANY DEVELOPMENT THAT
OCCURS.  AVN NOT SHOWING QUITE AS STRONG AS THE MESOETA...BUT STILL
SHOWING 25-30KT AT 850MB.  SIMILAR SET UP AS TO YESTERDAY...BUT THERE
ARE SOME HIGH CLOUDS THAT MAY INHIBIT CONVECTION AND THE BEST
INSTABILITY AT THE SURFACE IS ALSO ACTUALLY EAST OF THE MOUNTAINS
OVER THE EASTERN PERMIAN BASIN.  IF THE THUNDERSTORMS DO INITIATE
OVER THE MOUNTAINS AND EASTERN NM...EASTERN AREAS WILL HAVE A BETTER
CHANCE OF CATCHING SOME RAINFALL SINCE MID-LEVEL FLOW HAS TURNED
WESTERLY.  SOME THUNDERSTORMS MAY BRIEFLY REACH SEVERE LIMITS...BUT
WILL BE WEAKER FOR THE MOST PART.  MAIN PROBLEM WITH ANY STORMS THAT
DO FIRE WILL BE THE POSSIBILITY OF LOCAL HEAVY RAIN AND FLOODING.
THINKING IS THAT IF THE THUNDERSTORMS DONT FIRE SOON OVER THE
MOUNTAINS AND TO THE WEST THAT COVERAGE WILL NOT BE AS WIDESPREAD
TONIGHT...BUT WILL CARRY AT LEAST SLIGHT CHANCE IN MOST AREAS.  A
500MB LOW IS INDICATED BY THE MESOETA NEAR THE SOUTHEASTERN
COUNTIES OF THE CWA MONDAY NIGHT AND TUESDAY AND MAY ADJUST POPS IN
THAT AREA IN RESPONSE TO THIS.

IN THE EXTENDED...WILL CONTINUE THE SLIGHT CHANCE OF THUNDERSTORMS
THROUGH SUNDAY.  VERY WARM TEMPERATURES SHOULD EXTEND THROUGH MONDAY
AT LEAST WITH SLIGHTLY COOLER TEMPERATURES FROM TUESDAY THROUGH THE
END OF THE WEEK.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  74/097/72/094   2222
LSA  73/096/71/093   2332
6R6  74/097/73/092   2233
MRF  63/088/62/087   2233
CNM  73/098/72/096   2222

.MAF...
TX...NONE.
NM...NONE.

SN

In the hours before

Special weather statement, Jul 28, 3:05 PM CST, 5 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT SUN JUL 28 2002

.SYNOPSIS...
A TROUGH OF LOW PRESSURE SITUATED FROM THE PERMIAN BASIN INTO THE BIG
BEND REGION OF WEST TEXAS...HAS COMBINED WITH STRONG HEATING AND LOW
LEVEL MOISTURE...TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA.

.WEATHER HAZARDS...
THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED
...AN ISOLATED STORM MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH. IN
ADDITION...STRONGER THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN
WITH PONDING OF WATER ON ROADWAYS AND SOME FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE IN AREAS WHERE WATER COVERS THE ROAD.

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF

The radar

The Midland/Odessa radar (KMAF), 71 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reagan

When
July 28, 8:20 PM CST to 8:25 PM CST
Where
Reagan County, 11 mi N of Stiles
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
31.567, -101.583

Thunderstorm winds blew down a large flag pole and a few large limbs off trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304041.